Community pharmacists need to expand their comfort zones regarding chemotherapy.
Community pharmacists need to expand their comfort zones regarding chemotherapy.
Chemotherapy can cure cancer, prolong life, or reduce symptoms. Chemotherapy’s side effects— alopecia, gastrointestinal (GI) havoc, fatigue, and infection—have earned their notoriety and generated oncology practitioners’ mantra: “Prevent, minimize, manage.” Many pharmacists respect oncology as a specialty, recalling its body surface area—based dosing and complex dosing cycles.1 Many pharmacists think that handling cancer patients requires specialized training. A study of Canadian general practice community pharmacists revealed that only 18% were comfortable managing chemotherapy’s side effects.2 American pharmacists seem to feel similarly.
The drug development pipeline is replete with oral anticancer agents, some with narrow therapeutic indices. Many chemotherapy agents are administered on an outpatient basis. This means that cancer patients visit their local pharmacies and expect care. Therefore, community pharmacists need to expand their comfort zones regarding chemotherapy and familiarize themselves with appropriate interventions for common problems. Most side effects of chemotherapy are related to its propensity to kill all rapidly growing cells, not just malignant cells.
From the Top: Hair Loss
Cancer patients often find chemotherapyinduced hair loss distressing, depressing, and heartbreaking. Approximately 65% of courses of chemotherapy cause alopecia.3 When it does, gradual or abrupt hair loss starts 1 to 3 weeks after the first treatment, and hair generally begins to return 3 to 10 months after chemotherapy ends. New hair may have a different texture or shade. Some patients refuse or avoid treatment because of alopecia.4
Before treatment begins, counselors suggest hair coverings, wraps, hats, or wigs. Some patients, especially men, shave their heads in anticipation of alopecia. Some insurance companies pay for physician-prescribed wigs. Occasionally, patients ask for cooling caps—ice-filled bonnets that may prevent hair loss if worn during treatment. These caps seem to be most effective when chemotherapy is administered over short periods, mainly because the caps are very cold and can be uncomfortable, so patients find them intolerable for longer periods.4
Advise patients to handle remaining hair gently (eg, wash hair only when it needs it; use mild shampoos and soft brushes). Remind patients that newly bared skin (on the head and elsewhere) is sensitive to the sun, so wearing sunscreen or covering the head is essential when outdoors.5 Patient preference (eg, feel, odor, sun-protective factor) has a significant role in selecting sunscreen, so offering samples of sunscreen products can help patients decide.6
Most Notorious: Nausea and Vomiting
When patients hear “chemotherapy,” they think vomiting. Chemotherapy-induced nausea and vomiting (CINV) decreases cancer patients’ quality of life significantly. Serious CINV limits absorption of oral agents, or reduces effectiveness if the patient vomits part or all of the dose. Oncologists must subsequently reduce chemotherapy doses.2 Before effective antiemetics were available, up to 20% of patients refused potentially curative therapy because of CINV.7
CINV occurs in 2 phases: an acute phase within 24 hours of chemotherapy administration, and a delayed phase that starts after 24 hours and persists for up to 5 days. Both phases can be prevented. Some patients develop anticipatory CINV simply thinking about treatment.3 Prevention is critical because once vomiting starts, it’s more difficult to manage. Pharmacologic prevention (Table2,8-12) has advanced dramatically in the past 20 years. Patients who adhere to prescribed antiemetic medications can prevent acute CINV and reduce the likelihood of delayed episodes or anticipatory episodes.1,13
Behavioral management strategies that pharmacists can recommend to reduce CINV include the following:
The National Cancer Institute’s Eating Hints: Before, During, and After Cancer Treatment is a helpful resource for patients that addresses many expected side effects of treatment.17
Chemotherapy damages cells throughout the GI tract, leading to mucositis (mucous membrane inflammation from the mouth to the anus), stomatitis (mouth ulcers), diarrhea, and constipation. Opioid pain medications and CINV-related food aversions may compound these problems, exacerbating GI distress. Symptoms usually resolve after treatment.18,19
To soothe mouth ulcers, pharmacists may compound mouthwash using various combinations of diphenhydramine, lidocaine viscous, antacids, or dexamethasone. If lesions are painful, patients can apply oral mucosal protectants (eg, Gelclair [Helsinn], Orabase [Colgate]).19
The most important pharmacist intervention is to remind patients to (1) be proactive about opioid-induced constipation and (2) stay hydrated. Some cancer treatments increase susceptibility to infection, so patients must avoid fresh fruits and vegetables; therefore, using laxatives, stool softeners, and bulk-forming agents is necessary. Patients should be advised to keep a symptom and bowel movement diary to document problems.20
Many patients take OTC loperamide at high doses to treat diarrhea because the drug does not induce central nervous system effects.21
Down to the Toenails
A cancer patient once told me, “Even my toenails are tired.” Cancer treatments exhaust patients. Sometimes, anemia causes fatigue, but it is rarely the sole cause. The National Comprehensive Cancer Network issues free guidelines for supportive care for all chemotherapy- induced side effects. The guidelines encourage patients to stay as active as possible, but to conserve energy by pacing themselves or scheduling activity when they have the most energy. Patients may experience pain, distress, or sleep disturbance, all of which can be exhausting.22 Pharmacists who use good listening skills (asking open-ended questions and listening for symptoms of underlying and treatable conditions) can direct patients to appropriate care.
Ms. Wick is a Visiting Professor at the University of Connecticut School of Pharmacy and a former National Cancer Institute employee.
1. Ma C. Role of pharmacists in optimizing the use of anticancer drugs in the clinical setting. Integr Pharm Res Pract. 2014;3:11-24.
2. Abbott R, Edwards S, Whelan M, et al. Are community pharmacists equipped to ensure the safe use of oral anticancer therapy in the community setting? Results of a cross-country survey of community pharmacists in Canada. J Oncol Pharm Pract. 2014;20:29-39.
3. Carelle N, Piotto E, Bellanger A, et al. Changing patient perceptions of the side effects of cancer chemotherapy. Cancer. 2002;95:155-163.
4. Trüeb RM. Chemotherapy-induced hair loss. Skin Therapy Lett. 2010;15:5-7.
5. Trüeb RM. The difficult hair loss patient: a particular challenge. Int J Trichology. 2013;5:110-114.
6. Ali FR, Aslam A, Lear JT. Sunscreen adherence: proffer patient preference [published online May 24, 2014]. Br J Dermatol.
7. Gill P, Grothey A, Loprinzi C. Nausea and vomiting in the cancer patient. In: Chang AE, Hayes DF, Pass HI, et al, eds. Oncology: An Evidence-Based Approach. New York, NY: Springer New York; 2006.
8. Basch E, Prestrud AA, Hesketh PJ, Kris MG, Somerfield MR, Lyman GH. Antiemetic use in oncology: updated guideline recommendations from ASCO. Am Soc Clin Oncol Educ Book. 2012:532-540. http://jco.ascopubs.org/content/29/31/4189.full.pdf+html. Accessed July 14, 2014.
9. Kris MG, Hesketh PJ, Somerfield MR, et al. American Society of Clinical Oncology guidelines for antiemetics in oncology: update 2006. J Clin Oncol. 2006;24:2932-2947.
10. Bryan J. Ondansetron: landmark drugs. Pharm J. 2010;285:201-202.
11. NCCN Guidelines Version 2.2014, Antiemesis. National Comprehensive Cancer Network website. www.nccn.org/professionals/physician_gls/pdf/antiemesis.pdf. Accessed July 14, 2014.
12. Wang XF, Feng Y, Chen Y, Gao BL, Han BH. A meta-analysis of olanzapine for the
prevention of chemotherapy-induced nausea and vomiting. Sci Rep. 2014;4:4813.
13. Caracuel F, Banos U, Herrera M, et al. Influence of pharmaceutical care on the delayed emesis associated with chemotherapy. Int J Clin Pharm. 2014;36:287-290.
14. Ingersoll GL, Wasilewski A, Haller M, et al. Effect of Concord grape juice on chemotherapy-induced nausea and vomiting: results of a pilot study. Oncol Nurs Forum. 2010;37:213-221.
15. Rogers EW. Relief for nausea of chemotherapy. Consultant. 2004;44:1065.
16. Menashian L, Flam M, Douglas-Paxton D, Raymond J. Improved food intake and reduced nausea and vomiting in patients given a restricted diet while receiving cisplatin chemotherapy. J Am Diet Assoc. 1992;92:58-61.
17. Eating hints: before, during, and after cancer treatment. US Department of Health and Humans Services, National Cancer Institute website. www.cancer.gov/cancertopics/coping/eatinghints.pdf. Accessed July 14, 2014.
18. Viet CT, Corby PM, Akinwande A, Schmidt BL. Review of preclinical studies on treatment of mucositis and associated pain [published online June 18, 2014]. J Dent Res.
19. Campos MI, Campos CN, Aarestrup FM, Aarestrup BJ. Oral mucositis in cancer treatment: natural history, prevention and treatment. Mol Clin Oncol. 2014;2:337-340.
20. Viele CS. Managing oral chemotherapy: the healthcare practitioner's role. Am J Health Syst Pharm. 2007;64(9 suppl 5):S25-S32.
21. Regnard C, Twycross R, Mihalyo M, Wilcock A. Loperamide. J Pain Symptom Manage. 2011;42:319-323.
22. NCCN guidelines version 1.2014, cancer-related fatigue. National Comprehensive Cancer Network website. www.nccn.org/professionals/physician_gls/pdf/fatigue.pdf. Accessed July 14, 2014.